Frequency of thrombocytopenia associated with gentamicin therapy

Publications

Share / Export Citation / Email / Print / Text size:

Immunohematology

American National Red Cross

Subject: Medical Laboratory Technology

GET ALERTS SUBSCRIBE

ISSN: 0894-203X
eISSN: 1930-3955

DESCRIPTION

0
Reader(s)
0
Visit(s)
0
Comment(s)
0
Share(s)

SEARCH WITHIN CONTENT

FIND ARTICLE

Volume / Issue / page

Archive
Volume 37 (2021)
Volume 36 (2020)
Volume 35 (2019)
Volume 34 (2018)
Volume 33 (2017)
Volume 32 (2016)
Volume 31 (2015)
Volume 30 (2014)
Volume 29 (2013)
Volume 28 (2012)
Volume 27 (2011)
Volume 26 (2010)
Volume 25 (2009)
Volume 24 (2008)
Volume 23 (2007)
Volume 22 (2006)
Volume 21 (2005)
Volume 20 (2004)
Volume 19 (2003)
Volume 18 (2002)
Volume 17 (2001)
Volume 16 (2000)
Volume 15 (1999)
Volume 14 (1998)
Volume 13 (1997)
Volume 12 (1996)
Volume 11 (1995)
Volume 10 (1994)
Volume 9 (1993)
Volume 8 (1992)
Volume 7 (1991)
Volume 6 (1990)
Volume 5 (1989)
Volume 4 (1988)
Volume 3 (1987)
Related articles

VOLUME 15 , ISSUE 4 (December 1999) > List of articles

Frequency of thrombocytopenia associated with gentamicin therapy

Miriam Fogg Leach / James P. AuBuchon

Keywords : gentamicin-dependent platelet antibod­ies, thrombocytopenia, platelets

Citation Information : Immunohematology. Volume 15, Issue 4, Pages 167-170, DOI: https://doi.org/10.21307/immunohematology-2019-640

License : (Transfer of Copyright)

Published Online: 26-October-2020

ARTICLE

ABSTRACT

Many drugs, including antibiotics such as gentamicin, have been associated with the development of a drug-induced thrombocytopenia.
Serologic methods for detection of drug-dependent plateIet antibod­ies (DDPAs) are not routinely performed, and the incidence of such antibody-mediated thrombocytopenia is not known. As we routinely perform solid-phase red cell adherence assays for the detection of DDPAs, a study was designed to determine the incidence of gentam­icin-associated platelet antibodies (GAPAs) in our institution. Adult patients who received gentamicin from 1/1/98 to 7/31/98 were eval­uated for inclusion in the study. Testing for the presence of GAPAs was performed if the patient had a decrease in platelet count while receiving gentamicin or if the platelet count increased or decreased within 3 days of the last gentamicin therapy. Patients receiving gen­tamicin without development of thrombocytopenia were tested as controls. During the study period, 926 patients received gentamicin, with 324 (35%) being evaluated for the presence of GAPAs; GAPAs were identified in 25 of 659 patients (4%) eligible for the study. All control samples were found to lack GAPAs. If only patients exhibiting changes in platelet counts are considered, the incidence increases to 7.7 percent, with females apparently being almost twice as likely to develop GAPAs than are males. Gentamicin-associated thrombocy­topenia is not an infrequent occurrence in hospitalized patients.

You don't have 'Full Text' access of this article.

Purchase Article Subscribe Journal Share